|Loss of fat in buttocks possibly due to Abacavir?
Feb 10, 2001
I'm currently taking Sustiva, Videx, and Abacavir. I was switched to Abacavir four months ago from Zerit after experiencing Lactic Acidosis. I soon noticed that my buttocks had shrunk and my doctor said it was probably from the Zerit and that it would probably stop since I had switched medications. A check on testosterone levels showed they were low (I don't have the exact numbers) and I started with Androgel. I've been doing squats and trying to build muscle to compensate for the fat loss. My weight is stable but my buttocks is continuing to shrink (I'm quite certain because it is becoming more and more painful to sit on my tail bone that is protruding, even on well-padded chairs, plus it looks droopy and the skin is baggy). Do you think that this might be from the Zerit that I stopped taking 4 months ago or could it possibly be from the Abacavir? Do you think I should talk to my doctor about switching medications again? The medications are working as my VL is < 50 and I'm feeling very well otherwise. If the fat loss is from the Abacavir, is it reversible if I stop taking it right away? Any thoughts you might have would really be appreciated. Thanks in advance.
Response from Dr. Fisher
Wish we knew the answers. Any antiretroviral may be associated with fat wasting; especially the nucleosides. You have taken zerit, videx and abacavir: all nucleosides. We do not know why this occurs, why this occurs in some but not others, why some get fat loss and others get fat accumulation. I would not recommend that you stop the abacavir especially without knowing your full treatment history. I am not real optimistic about the fat loss reversing, though it does seem to plateau after 1-3 years. AF
Are there any OTC Appetite Enhancers?
How Long For Diarrhea Treatments To Start Working?
- Sore Testicles After Licking Vagina Worried I Have HIV
- Sore Testicles After Rubbing Penis Worried I Have HIV
- Vomiting After Insertive Oral Sex Worried I Have HIV
- Can I Get Crabs With Condom On?
- How Long Does It Take For The Results Of A Hepatitis B Test?
- What Are Some Short-term Effects Of Std's?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.